Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 54, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 9, 2022, 5:10 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 5:10 PM MDT (23:10 UTC)
- Expired
- Aug 9, 2022, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 3301 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650
WGUS55 KSLC 092310
FFWSLC
UTC025-053-100215-
/O.NEW.KSLC.FF.W.0054.220809T2310Z-220810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
510 PM MDT Tue Aug 9 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 815 PM MDT.
* At 510 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the south end of Zion National Park and the city
of Springdale. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
South end of Zion National Park, North Fork of the Virgin River,
Clear Creek, and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3725 11290 3709 11280 3715 11310 3732 11314
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT2 follow-up statements
821
WGUS75 KSLC 100104
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
704 PM MDT Tue Aug 9 2022
UTC025-053-100215-
/O.CON.KSLC.FF.W.0054.000000T0000Z-220810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
704 PM MDT Tue Aug 9 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT THIS
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 704 PM MDT, Doppler radar indicated thunderstorms have produced
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
South end of Zion National Park, North Fork of the Virgin River,
Clear Creek, and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3725 11290 3709 11280 3715 11310 3732 11314
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT890 WGUS75 KSLC 100210 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 810 PM MDT Tue Aug 9 2022 UTC025-053-100220- /O.EXP.KSLC.FF.W.0054.000000T0000Z-220810T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT-Washington UT- 810 PM MDT Tue Aug 9 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT THIS EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 1200 AM MDT for portions of southern Utah and southwest Utah. LAT...LON 3725 11290 3709 11280 3715 11310 3732 11314 $$ MT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:44 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 9, 3:44 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 PM MDT Tue Aug 9 2022
.SYNOPSIS...High pressure will bring warm and dry conditions
across northern and central Utah today, while monsoon moisture
returns to the south. This moisture will spread across the
remainder of the area Wednesday, and remain in place through the
upcoming weekend.
&&
.SHORT TERM (Through 00Z Friday)...The state of Utah is split
between a hot, dry and stable scenario across the northern and
central portion of the state and a moist and unstable portion
across southern Utah. Scattered thunderstorms are already noted
from the I-70/I-15 interchange to areas south and westward. Look
for continued rain and thunderstorm development across
southwestern Utah across Washington and Iron counties in
particular through the remainder of the evening hours.
Thunderstorms will have the potential for heavy rain, flash
flooding, frequent lightning and gusty winds. A Flood
Watch will be in effect until midnight tonight for the potential
for flooding caused by excessive rainfall.
A triple digit day looks out of the question today for Salt Lake
City, as close as we may get. The high temperature from the NBM
(96) has already been exceeded this afternoon with a noted 15%
chance of exceeding that value and a 0% chance of getting to 100
degrees. We will have to look for another day to break the record
for highest number of 100 degree days for the year.
For tomorrow, a moisture plume will have pushed its way northward.
EC ensembles forecast PW values of 1.0 to 1.4 across much of the
state. Moisture content is noted to be highest across western Utah
where PW values are about 180% of normal. As a result, WPC
guidance has issued a slight risk for excessive rainfall across
western Utah with a marginal risk covering central and northern
Utah. Instability across the region is more marginal on the EC
ensembles but more favorable on the GFS ensembles, again favoring
western Utah (and especially southwest Utah). This instability
does spread northward during the late evening hours which has the
potential to bring showers and thunderstorms to northern Utah in
the late evening hours. Considering all things, a new Flood Watch
has been issued for Wednesday afternoon into Wednesday evening
for much of central and southwestern Utah.
For Thursday, even further moisture is noted across a widespread
area across Utah. Instability for Thursday becomes much more
pronounced in the north on both EC and GFS ensemble members which
is forecast to lead to likely rain and thunderstorms in a
widespread area across the state and into southwest Wyoming. WPC
has a slight risk for excessive rain across an even wider area
across the state. Indeed, Thursday is looking to be a more
impactful day overall across a broader area.
.LONG TERM (After 00Z Friday)...The extended forecast period will
consist of an active weather pattern as monsoonal conditions
promote statewide afternoon/evening showers and thunderstorms. We
also expect mild temperatures to stick around as most of the CWA
will see upper 80s to low 90s through the extended which could be
effected even more by expected cloud cover from ongoing showers
and storms.
A ridge pattern centered near the 4 corners region will keep
southwesterly flow over the CWA which will continue to supply the
region with sufficient moisture. PWAT values remain near 1-1.5" over
most of Utah which will keep the chance for widespread precipitation
and the potential for flash flooding in susceptible areas of
southern Utah.
Uncertainty still remains among models with a NW Pacific low that is
expected to retrograde before moving north and east. If this feature
were to move more south and into the region it could bring more
favorable dynamics for better storms in northern UT. The timing of
the movement on the feature will also dictate a flattening of the
upper levels that would promote a switch to zonal flow and
suppressing moisture to the eastern corridor of Utah along the CO
border. This is also backed by the CPC's 8-14 Day outlook for
precipitation that places the highest potential of above-normal
precipitation over the UT-CO border.
&&
.AVIATION...KSLC...VFR conditions expected for KSLC. Winds will
switch to be from the south around 04Z and switch to northerly
between 17Z and 19Z tomorrow. Precipitation chances increase late
tomorrow afternoon along with increasing mid-level cloud cover.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for
all terminals. Winds are expected to be diurnal for the period.
Scattered showers and thunderstorms will continue for southwest
Utah, including the southern TAF sites. Under these storms,
conditions could go to MVFR and winds could become gusty and
erratic. Storms will subside by ~06Z. Scattered storms pick back up
for most of the CWA tomorrow early afternoon and the chance for
scattered showers and thunderstorms will last into the evening
hours.
&&
.FIRE WEATHER...Showers and thunderstorms are already noted this evening
across southern Utah. Look for areas of wetting rains within
these scattered thunderstorms before activity improves overnight.
Gusty and erratic winds can be expected in and near any
thunderstorm activity. Across central and northern Utah, hot and
dry conditions are noted with generally light winds.
For tomorrow, moisture will spread northward into central and
northern Utah. Scattered to numerous thunderstorms are forecast
during the afternoon and evening hours. Elevated LAL's are
forecast across much of the state during the afternoon and evening
hours as a result. Heavy rain and gusty winds are likely to
accompany thunderstorms. Elevated wetting rains are forecast
across much of southwest into central Utah.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Wednesday afternoon through Wednesday evening
for UTZ115>119-122>127.
Flood Watch until midnight MDT tonight for UTZ122>128.
WY...None.
&&
SHORT TERM...NDeSmet
LONG TERM...Selbig
AVIATION...Cecava
FIRE WEATHER...NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Aug 9, 2:52 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
252 PM MDT Tue Aug 9 2022
UTZ122-125-092130-
Southwest Utah UT-Southern Mountains UT-
252 PM MDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of north central
Washington and southwestern Iron Counties through 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of New Harmony, or 24 miles east of Beaver Dam,
moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enterprise and Newcastle.
This includes the following highways...
Utah Route 18 between mile markers 36 and 51.
Utah Route 56 between mile markers 18 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3767 11350 3753 11358 3755 11389 3780 11377
TIME...MOT...LOC 2052Z 110DEG 6KT 3762 11363
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:58 AM MDT | Flood Watch | SLC | Beaver, Garfield, Iron, Kane, Piute, Sevier and 2 more | 21 hr |
| Aug 9, 1:32 PM MDT | Areal Flood Advisory | SLC | Iron | 118 min |
| Aug 9, 1:47 PM MDT | Flood Watch | SLC | Beaver, Emery, Garfield, Iron, Juab, Kane and 6 more | 34 hr |
| Aug 9, 2:52 PM MDT | Special Weather Statement | SLC | Iron | 38 min |
| Aug 9, 3:26 PM MDT | Areal Flood Advisory | SLC | Iron, Washington | 2 hr |
| Aug 9, 3:54 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Aug 9, 5:37 PM MDT | Special Weather Statement | SLC | Iron | 23 min |
| Aug 9, 5:55 PM MDT | Special Weather Statement | SLC | Iron | 35 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.